To earn CME related to this news article, click here.
March 11, 2009 — Practice recommendations to evaluate and treat common childhood poisonings are reviewed in the March 1 issue of American Family Physician. The review highlights the evaluation and treatment of children younger than 12 years who unintentionally ingest toxins.
"Poison control centers in the United States received more than 2.4 million reports of toxin exposures in 2003," write Tamara McGregor, MD, from the University of Texas Southwestern Family Medicine Residency Program in Dallas, and colleagues. "Most exposures involved oral ingestion (76 percent), occurred in the home (93 percent), and were unintentional (more than 80 percent). Children younger than six years accounted for 51 percent of the exposures. Of these, 38 percent involved children three years or younger."
In the family practice setting, clinicians often have to treat children who have ingested substances, most of which are nontoxic. Therefore, clinicians should have the telephone number of the poison control center available and be familiar with the appropriate initial evaluation of suspected toxin ingestion.
In case of poisoning, initial management must include rapid triage and stabilization of airway, respiration, and circulation, followed by appropriate supportive or toxin-specific treatment as indicated.
Clinicians should be able to recognize and treat significant toxidromes resulting from acetaminophen; anticholinergic agents including antihistamines and psychoactive drugs; anticoagulants such as warfarin or rat poison; cardiac medications including calcium channel blockers, beta-blockers, and digoxin; muscarinic cholinergic agents including carbamates, some mushrooms, and organophosphates; nicotinic cholinergic agents such as insecticides and nicotine; cyanide; ethylene glycol or methanol from antifreeze or rubbing alcohol; iron-containing products such as deferoxamine; opioids such as morphine, hydrocodone, or methadone; salicylate (aspirin-containing products); sulfonylurea; and sympathomimetic agents such as amphetamines, caffeine, cocaine, or ephedrine.
"If physical examination or laboratory findings suggest a specific toxidrome, the physician should consider toxin-specific treatments, such as an antidote," the review authors write. "Antidotes are usually given after the patient is stable, preferably within a few hours of ingestion, and may require multiple doses because of short durations of action. The physician should consult with the local poison control center before administering an antidote unless he or she has ample experience with specialized poison treatment."
Initial laboratory testing may include bicarbonate level, electrolytes, serum urea nitrogen, and serum creatinine levels to evaluate for renal failure and electrolyte imbalance; blood glucose levels for hypoglycemic ingestion; electrocardiography for cardiotoxicity; prothrombin time for coagulopathy; pulse oximetry for hypoxia; serum acetaminophen level for acetaminophen toxicity; and urine human chorionic gonadotropin levels in female patients of childbearing age.
Depending on clinical and initial laboratory findings, other tests that may be useful include arterial blood gas or pulse oximetry to evaluate for hypoxemia, creatine kinase for nephrotoxicity or rhabdomyolysis, serum osmolality, specific drug levels (eg, salicylates, iron, digoxin, anticonvulsants, or alcohol), urine drug screen for opioid or street drug ingestion, and urinalysis for nephrotoxicity or renal failure.
Except for the most severe cases, gastric decontamination (eg, activated charcoal and gastric lavage) is no longer routinely recommended. When decontamination is deemed necessary, it should be done with poison control center support. Similarly, the use of ipecac is no longer recommended.
Although a child with few symptoms or a witnessed toxin exposure may be monitored at home, some long-acting medications have delayed toxin effects and require additional surveillance. In addition to enteric-coated or sustained-release preparations, some other toxins have delayed absorption, such as carbamazepine; concretions from iron, meprobamate, aspirin, or theophylline; and diphenoxylate/atropine.
Other toxins have a delayed mechanism of action, including anticoagulants, monoamine oxidase inhibitors, sulfonylureas, thyroid hormones, or toxic mushrooms. Delayed toxin effects may also result from toxic metabolites, as is the case with acetaminophen, acetonitrile, dapsone, or toxic alcohols. The toxicity of lithium may also be delayed, requiring additional surveillance after ingestion.
Specific key clinical recommendations for practice, all with level of evidence rating C, are as follows:
• After possible or known toxin ingestion, patients with respiratory, circulatory, or neurologic symptoms should be transported by ambulance to the nearest emergency department.
• When evaluating patients with suspected toxin ingestions, the clinician should document the age and sex of the patient, time and type of probable exposure, and all medications present in the home.
• A child who is asymptomatic at first after suspected toxin ingestion may have ingested a delayed-action medication or other substance and should therefore be monitored for a longer period.
• Gastric lavage is only recommended when performed within 1 hour of the ingestion by a clinician experienced in placing orogastric tubes.
• Except when given within 1 hour of ingestion, the routine use of activated charcoal is discouraged.
• For the treatment of suspected toxin ingestions, syrup of ipecac is no longer recommended.
"Childhood poisonings require supportive treatment, including monitoring and continued observation," the review authors conclude. "Low-risk patients with minimal symptoms, nontoxic ingestions, and no expected sequelae may be discharged to caregivers after a short observation period. High-risk patients (e.g., intentional ingestions, patients who exhibit continued toxidromes or prolonged symptoms) should be admitted to the hospital for ongoing treatment and extended observation."
The review authors have disclosed no relevant financial relationships.
Am Fam Physician. 2009;79:397-403.
Medscape Medical News © 2009 Medscape
Cite this: Laurie Barclay. Management of Common Childhood Poisonings Reviewed - Medscape - Mar 11, 2009.